[OA] Nuttall FQ, Warrier RS, Gannon MC. gynecomastia and drugs: a critical evaluation of the literature. Eur J Clin Pharmacol. http://link.springer.com/article/10.1007/s00228-015-1835-x/fulltext.html PURPOSE: A large number of medications have been implicated in the genesis of gynecomastia. However, gynecomastia is common in men, asymptomatic, increases with age, and is considered to be due to an increased estradiol/testosterone ratio. This complicates the interpretation of medication-related gynecomastia. Therefore, we have reviewed the literature in order to assess the data relating gynecomastia onset with utilization of specific medications. METHODS: The literature was searched in PubMed and the Ovid/Medline databases from the 1946 to January 2015 with the search terminology of "gynecomastia, drugs/medications." A few other articles were found and included. RESULTS: One hundred ten publications were reviewed. Sixty-three were single case reports. There were 24 population-based studies of which 8 were HIV-infected patients treated with antiretroviral agents. Among the case reports, 49 were for individual medications, and 2 were reports of antineoplastic or antiretroviral drug regimens. In the great majority, mastodynia with or without breast enlargement was present and referred to as gynecomastia. Generally, hormonal profiles could not explain the breast enlargement. The pain/tenderness and breast enlargement resolved spontaneously over time. CONCLUSION: Many different medications have been associated with the presence of "gynecomastia." Generally, it presents as a syndrome characterized by a single painful/tender breast (mastodynia) associated with breast enlargement and is transient. We suggest that these cases be referred to as an acute gynecomastia syndrome. This syndrome also occurs independent of medication use. Thus, in an individual patient, whether it is medication induced often remains uncertain. The pathogenesis remains unknown.